Medication Overuse Headache
What is medication overuse headache?
A headache that is caused, in part, by the regular use of some types of medications. This headache is present on 15 or more days per month for 3 months or longer, in a person who uses medications on 10-15+ days per month.
How do we know that medications cause headache? They are supposed to help?
Through scientific studies. Research shows that when medication overuse is stopped for at least 3 months, the headache improves in 60-70% of people.
Am I alone in this situation?
Far from it. About 1% of the world’s population is affected. It is easy to fall into a vicious circle of taking more medication and having worsening headache without realizing what is causing it! Close to 50% of people with chronic migraine have medication overuse.
What medications can cause it, and how much is too much?
Most medications used to treat migraine attacks can cause overuse headache and the limits are different depending on what you are taking. Overall, if you treat more than 2 days per week you should be careful.
|Medication||Monthly days of use linked with chronification of migraine|
|Opioids – Fiorinal, codeine, Percocet and others||10 +|
|Triptans – Zomig, Imitrex, Maxalt, Axert, Relpax, Amerge||10 +|
|NSAIDS /simple pain killers – Tylenol, Advil, Aleve |
ONLY if you use one treatment only.
|ANY combination of acute treatments over the month||10+|
Who can develop medication overuse headache?
People with migraine or tension type headache are more at risk because their brains respond differently to medications. It is quite «unfair», but brains prone to headaches are also prone to this paradoxical effect of acute treatments.
Am I dependent or addicted?
Not necessarily. The brain gets used to having medications that treat pain. This causes the networks of pain to become more active, which causes more headache. MOH is usually not the result of addiction. It’s an unfortunate consequence of someone trying to find relief being tricked by his/her own brain. Opioids and barbiturates can be truly addictive. Talk to your doctor if you are taking these frequently.
What can I do?
To heal your pain system, you must stop the offending medications. Talk to your doctor to organize a withdrawal or detox. Daily preventive medications might be needed as well. In some situation, the overuse may block the effects of preventive medications.
How will I treat my headache during the withdrawal?
They may be alternative treatments you can use. Even with rescue treatments, weaning can be a difficult time and it needs to be planned carefully.
What can I expect while stopping?
For 3-4 weeks, headaches may be worse. The brain is resetting itself. Give yourself some extra rest. You will start to see improvement in 4-8 weeks. Your headaches may not go completely away, but they will be less frequent.
The change can be gradual. Keep a diary to monitor your progress.
How will I treat my headaches in the future?
If your headaches are still frequent, you may need a preventative medication. These medications need to be taken for at least 3 months to see a benefit. You may eventually be able to use your rescue medications again, but less frequently than before.
Can this situation come back?
Sadly, yes. The pain mechanisms in your brain will always be vulnerable. You will need to be careful to stick to safe limits of medication use in the future.
What if I have to take Tylenol or opioids for another reason?
It’s fine if you only use them for a few weeks. If you need them for longer than 3 months, you should talk to your doctor. Using opioids for another pain is sometimes justified, but if you do have a migraine brain, it may have bad consequences. Using opioids to treat chronic headaches will lead to an improvement in only 10% of patients and should only be done by a specialized clinic.
Medication overuse headache is one of the most successful headaches to treat. Your wellness is within your control!
Read more: See this post or this post
CASE BOX: Medication overuse headache is a common problem
For years, I regularly took Tylenol codeine and Zomig. I did not know it could cause medication overuse headache. After a few years, these drugs did not work very well for me, so I had to take more and more. Sometimes I ended up in the emergency room. Eventually, I was prescribed Dilaudid. No preventive medications worked. Since I stopped overusing medications, I still have migraines, but I do not have this constant head pain anymore. Now my preventive medications are working better and I respond better to triptans when I get a migraine.
- Chiang CC, Schwedt TJ, Wang SJ, Dodick DW. Treatment of medication-overuse headache: A systematic review. Cephalalgia. 2016;36(4):371-86.
- Diener HC, Holle D, Solbach K, Gaul C. Medication-overuse headache: risk factors, pathophysiology and management. Nat Rev Neurol. 2016;12(10):575-83.
- Tepper SJ, Tepper DE. Breaking the cycle of medication overuse headache. Cleve Clin J Med. 2010;77(4):236-42.
THE MIGRAINE TREE
- ACUTE TREATMENTS
- DEVICES AND NEUROMULATIOIN
- PREVENTIVE TREATMENTS
- PROCEDURES AND INJECTIONS
- SELF-CARE AND LIFESTYLE
- SOCIAL LIFE